Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Huntsville, AL

April 19, 2006Cullman County, Alabama

NWS Huntsville, AL issued this flash flood warning at Apr 19, 2006, 8:22 PM CDT for Cullman County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2006, 8:22 PM CDT (01:22 UTC)
Expired
Apr 19, 2006, 11:15 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:35 PM CDTFLASH FLOODHanceville, ALWATER REPORTED UP TO 1 FOOT DEEP ON EDMONDSON ROAD IN DOWNTOWN HANCEVILLE.
Apr 19, 9:37 PM CDTFLASH FLOODHanceville, ALRESIDENT NEAR THE CHEVRON AND KFC IN HANCEVILLE REPORTS TWO ROADS WITH FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 200125
FFWHUN
ALC043-200415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 PM CDT WED APR 19 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1115 PM CDT

* AT 822 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM THUNDERSTORMS NEAR HANCEVILLE...AS WELL AS ACROSS 
  EXTREME SOUTHERN CULLMAN COUNTY...AROUND WILBURN AND ARKADELPHIA. 
  THE THUNDERSTORMS WITH TORRENTIAL RAIN ARE MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...  
  GOOD HOPE AND HANCEVILLE.
  WILBURN AND ARKADELPHIA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3418 8676 3408 8701 3404 8710 3391 8709
      3386 8696 3396 8679 3415 8656

$$

DJN
2 follow-up statements
000 
WGUS74 KHUN 200301
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 PM CDT WED APR 19 2006

ALC043-200415-
CULLMAN AL-
1000 PM CDT WED APR 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CULLMAN COUNTY...

EMERGENCY MANAGEMENT AND WHNT TV HAVE REPORTED THAT FLASH FLOODING 
CONTINUES IN HANCEVILLE.  COVERAGE OF THUNDERSTORMS HAS DECREASED IN 
THE LAST 30 MINUTES.  HOWEVER...HEAVY RAINFALL PRODUCING 
THUNDERSTORMS CONTINUE TO DEVELOP IN WESTERN AND PARTS OF CENTRAL 
CULLMAN COUNTY.  A DECREASING TREND IS EXPECTED IN THE NEXT ONE HOUR 
OR SO.  HOWEVER...THE THREAT FOR FLASH FLOODING IS CERTAINLY HIGH AS 
RUNOFF OF 3 TO 5 INCHES OF RAINFALL CONTINUES...WITH LOCALLY ANOTHER 
1 TO 2 INCHES OF RAINFALL POSSIBLE. 

THE FOLLOWING CITIES ARE AT MOST RISK FOR FLASH FLOODING.

HANCEVILLE.
WILBURN.
GOOD HOPE.
BREMEN.
GARDEN CITY.
ARKADELPHIA.

SMALL CREEKS AND STREAMS WHICH USUALLY FLOOD SHOULD BE AVOIDED IF 
TRAVELING.  THOSE CREEKS AFFECTED BY HEAVY RAINS THIS EVENING 
INCLUDE BUT ARE NOT LIMITED TO...

THE SIPSEY FORK.
SULLIVAN CREEK.
BOYD CREEK.
TOWN CREEK.
DUCK CREEK.
MULBERRY FORK.
AUSTIN CREEK.
WHALEY MILL CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3418 8676 3408 8701 3404 8710 3391 8709
      3386 8696 3396 8679 3415 8656

$$

KULA
000 
WGUS74 KHUN 200336
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1035 PM CDT WED APR 19 2006

ALC043-200415-
CULLMAN AL-
1035 PM CDT WED APR 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CULLMAN COUNTY...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE 
REDEVELOPING ACROSS SMITH LAKE AND MUCH OF SOUTHWEST CULLMAN 
COUNTY.  THESE STORMS ARE SLOWLY MOVING SOUTHEAST AT 15 MPH...WITH 
REDEVELOPMENT EXPECTED THROUGH AT LEAST 11:15 PM.   

ONE HOUR RAINFALL OF 1 TO 2 INCHES HAS OCCURRED IN SOUTHWEST CULLMAN 
COUNTY.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE 
IN THE WARNED AREA...ESPECIALLY ACROSS SOUTHWEST CULLMAN COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3418 8676 3408 8701 3404 8710 3391 8709
      3386 8696 3396 8679 3415 8656

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 3:35 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 19, 3:35 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT WED APR 19 2006

.DISCUSSION...
A BUSY TIME FOR EASTERN PORTIONS OF THIS PART OF THE TENNESSEE
VALLEY TODAY. STRONG CONVECTION CONTINUES OVER OUR SE COUNTY WARNING
AREA WITH NEW TORNADO WATCH #210 IN EFFECT FOR CULLMAN...MARSHALL...
MORGAN...AND DEKALB COUNTIES UNTIL 9 PM CDT.

UNSEASONABLY WARM TEMPS AND MUGGY CONDITIONS CONTINUED ACROSS THE
TENN VALLEY...WITH 3 PM TEMPS NOW RANGING FROM A RAIN COOLED 70 AT
FT PAYNE...TO THE LOWER 90S ELSEWHERE. THE CONVECTIVE COMPLEX THAT
PASSED TO THE NORTH OF THIS REGION EARLIER TODAY HAS LEFT AN OUTFLOW
BOUNDARY PRESENT FROM NORTH OF TUPELO AROUND VINEMONT AND SOUTH OF
ROME GEORGIA. DESPITE THE WARM TEMPS AND MOSTLY SUNNY SKIES OUT
WEST...A LAYER OF SLIGHTLY WARMER TEMPS ALOFT HAS KEPT THIS AREA
FROM GOING CONVECTIVE THUS FAR. BUT FURTHER EAST NEAR STRONGER
CONVECTION AND FRESHER BOUNDARIES...STRONG TO SEVERE T-STORMS
CONTINUED FROM EAST OF VINEMONT TO THE ATLANTA AREA.

FOR THE SHORT TERM...A WNW FLOW ALOFT AND A GENERAL SOUTHWARD
MOVEMENT OF THE CONVERGENCE AXIS AND BOUNDARY SHOULD HELP SEVERE
CONVECTION MOVE SOUTH OF OUR AREA OVER NE ALABAMA BY THE EARLY
EVENING. THUS HAVE GONE WITH A SLIGHT CHANCE OF PRECIP FOR THE WEST
AND EASTERN COUNTIES...TO A LOW END CHANCE FOR OUR TENN COUNTIES AND
NE ALABAMA.

TOMORROW...IT LOOKS LIKE A REPEAT OF TODAYS ACTIVE WEATHER. SOME
THINGS TO KEEP IN MIND...WHETHER CONVECTION WILL DEVELOP OVERNIGHT
AND MOVE EASTWARD TOWARD THE VALLEY. THIS WILL SET THE STAGE ON WHAT
AREAS ARE AFFECTED DURING THURSDAY. A COLD FRONT IS STILL SET TO
MOVE ACROSS THE REGION DURING EARLY SAT...WITH A SLIGHT DRYING TREND
IN STORE FOR PART OF THE WEEKEND. AFTER A BREAK RAIN WISE LATE SAT
AND SUNDAY...MOISTURE AND A CHANCE OF SHOWERS RETURNS FOR NEXT MON
AND EARLY NEXT WEEK. FEW CHANGES WERE MADE TO THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  82  62  79 /  30  40  40  60
SHOALS        64  82  62  79 /  30  40  40  60
CULLMAN       62  82  63  79 /  30  40  40  60
FAYETTEVILLE  62  80  61  78 /  30  40  40  60
FORT PAYNE    64  81  61  77 /  30  40  40  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BOYD
Hazardous weather outlook, Apr 19, 1:00 PM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED APR 19 2006

ALZ001>010-016-TNZ076-096-097-200300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THROUGH THE EVENING...THE TENNESSEE VALLEY WILL REMAIN IN A WARM...
UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY
OVER THE MID-MISSISSIPPI VALLEY...AND FROM WESTERN TENNESSEE TO
NORTH OF INTERSTATE 20 NEAR THE GEORGIA BORDER.

MORE SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF THE TENNESSEE
VALLEY THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREATS. OTHER SHOWERS AND THUNDERSTORMS MAY DEVELOP
OVER THE MISSISSIPPI VALLEY REGION...AND MOVE ACROSS THE VALLEY
DURING THE OVERNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH
THE MAIN THREATS DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE AREA WILL REMAIN IN THE WARM SECTOR THURSDAY WITH SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND.

A COLD FRONT WILL PUSH INTO THE AREA ON FRIDAY...BRINGING AN
INCREASED CHANCE FOR RAIN BUT ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THIS AFTERNOON AND EVENING.

RSB

In the hours before

Local storm report, Apr 19, 5:48 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             HANCEVILLE              34.06N 86.76W
04/19/2006  E0.88 INCH       CULLMAN            AL   CO-OP OBSERVER

            COOP OBSERVER REPORTED NICKLE HAIL COVERING THE GROUND.

&&

KWEBER
Local storm report, Apr 19, 6:03 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
603 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             HORTON                  34.20N 86.30W
04/19/2006  E0.50 INCH       MARSHALL           AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN THE HORTON COMMUNITY.

&&

KWEBER
Local storm report, Apr 19, 6:31 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             FLINTVILLE              35.06N 86.42W
04/19/2006  E0.75 INCH       LINCOLN            TN   NWS EMPLOYEE

            PENNY HAIL REPORTED BY A NWS EMPLOYEE IN FLINTVILLE.

&&

KWEBER
Special weather statement, Apr 19, 6:48 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT WED APR 19 2006

ALZ008-200030-
MARSHALL-
648 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 730 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF GUNTERSVILLE...MOVING SOUTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HYATT.
  HIGH POINT.
  ALBERTVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Apr 19, 6:51 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT WED APR 19 2006

ALZ016-200030-
CULLMAN-
651 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CULLMAN COUNTY UNTIL
730 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM AROUND WILBURN...MOVING EAST AT 15 MPH. UP TO
DIME SIZE HAIL AND WINDS UP TO 50 MPH CAN BE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLONY.
  BLACK BOTTOM.
  HANCEVILLE.
  GARDEN CITY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Local storm report, Apr 19, 7:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
732 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             ARKADELPHIA             33.91N 86.96W
04/19/2006  E0.88 INCH       CULLMAN            AL   EMERGENCY MNGR

            NICKEL SIZE HAIL WAS REPORTED IN THE ARKADELPHIA
            COMMUNITY.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:38 PM CDTSevere Thunderstorm WarningHUNDeKalb25 min
Apr 19, 7:44 PM CDTSevere Thunderstorm WarningHUNJackson22 min
Apr 19, 7:44 PM CDTSevere Thunderstorm WarningHUNCullman46 min
Apr 19, 7:55 PM CDTSevere Thunderstorm WarningHUNCullman50 min
Apr 19, 8:27 PM CDTSevere Thunderstorm WarningHUNCullman48 min
Apr 19, 9:13 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Apr 19, 11:13 PM CDTFlash Flood WarningHUNCullman6 hr
Apr 19, 11:52 PM CDTSevere Thunderstorm WarningHUNMorgan38 min
Apr 20, 12:28 AM CDTSevere Thunderstorm WarningHUNMorgan47 min
Apr 20, 8:04 AM CDTSevere Thunderstorm WarningHUNColbert41 min
Apr 20, 9:44 AM CDTSevere Thunderstorm WarningHUNLauderdale31 min
Apr 20, 10:07 AM CDTSevere Thunderstorm WarningHUNLimestone38 min
Apr 20, 11:16 AM CDTSevere Thunderstorm WarningHUNFranklin19 min
Apr 20, 2:40 PM CDTSevere Thunderstorm WarningHUNCullman50 min
Apr 20, 3:16 PM CDTSevere Thunderstorm WarningHUNMarshall44 min
Apr 20, 3:28 PM CDTSevere Thunderstorm WarningHUNCullman33 min
Apr 20, 4:12 PM CDTSevere Thunderstorm WarningHUNDeKalb33 min
Apr 20, 4:35 PM CDTSevere Thunderstorm WarningHUNMarshall25 min
Apr 20, 5:33 PM CDTFlash Flood WarningHUNCullman3 hr
Apr 20, 5:36 PM CDTSevere Thunderstorm WarningHUNCullman39 min
Apr 20, 5:38 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall52 min
Apr 20, 6:10 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan50 min
Apr 20, 6:14 PM CDTTornado WarningHUNCullman, Morgan46 min
Apr 20, 6:27 PM CDTTornado WarningHUNMarshall33 min
Apr 20, 6:42 PM CDTSevere Thunderstorm WarningHUNMorgan33 min
Apr 20, 6:58 PM CDTSevere Thunderstorm WarningHUNMadison47 min

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.